Alert archive / Maryland / Flash Flood Warnings in 2019

Flash Flood Warning 12, NWS Baltimore/Washington

July 8, 2019Washington County, Maryland; Berkeley County, West Virginia

NWS Baltimore/Washington issued this flash flood warning at Jul 8, 2019, 12:27 AM EDT for Washington County, Maryland; Berkeley County, West Virginia. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 8, 2019, 12:27 AM EDT (04:27 UTC)
Expired
Jul 8, 2019, 4:30 AM EDT
In force
4 hr
Issued by
NWS Baltimore/Washington
Area
Storm-based polygon
Flood severity
None

Counties Washington County, MD, Berkeley County, WV

The radar

The Sterling radar (KLWX), 72 km from the middle of the area, began a volume at 04:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 00:00Z, 4.5 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 2019-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 633 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 2019-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
633 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
1267 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Jul 7, 9:03 PM EDT, 3 hours 24 minutes earlier.

Area forecast discussion, Jul 7, 9:03 PM EDT, 3 hours 24 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
903 PM EDT Sun Jul 7 2019

.SYNOPSIS...
A weak cold front will cross the region tonight before settling
to our south Monday. High pressure will then build north of the
area into the middle of the week. Another front will approach by
week's end.

&&

.NEAR TERM /UNTIL 7 AM MONDAY MORNING/...
Initial surface boundary had moved south of the region this
afternoon and was responsible for much of the widespread
convection near Richmond. Main frontal boundary remains near the
Mason Dixon line this evening and weak 850mb low will traverse
it late this evening and overnight. Thus expecting showers and
isolated thunderstorms to continue across the region overnight,
most widespread near the 850mb low and boundary. Any
showers/thunderstorms will be capable of producing heavy rain
and isolated flooding. Will likely be able to drop Flash Flood
Watch early across portions of central Virginia as convection
should wane there heading into tonight. The greatest focus will
likely turn to the eastern panhandle of WV, north-central MD,
and perhaps northern VA where low is progged to track and
inflection point will exist between easterly flow noted across
northeast MD, and north- northwest flow behind frontal boundary
and low.

Otherwise, another muggy night is expected along with some
patchy fog. Lows will range from the mid 60s to low 70s.

&&

.SHORT TERM /7 AM MONDAY MORNING THROUGH TUESDAY NIGHT/...
For Monday, departing upper level disturbance should allow meso
low to head out/weaken, allowing any heavy rain to end early,
but showers/drizzle may linger for a while. Dry air finally
advances enough to end precip and start breaking up clouds later
in the day from northeast to southwest. Highs near 80.

Canadian high pressure dominates Monday night through Tuesday
night. This will provide a relatively cooler and less humid
period with less cloud cover as we head into the middle of the
week. Highs in the 80s and lows in the 60s. Could be patch fog
in the early morning hours, especially Tuesday morning, but
that's pretty much the only fly in the ointment.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
We remain dry on Wednesday, as high pressure slides overhead,
and eventually offshore by Wednesday night into Thursday
morning. This thanks to an approaching cold front from the west,
associated with a surface low tracking well to our north across
the Great Lakes into the northeast. Highs on Wednesday will be
in the mid to upper 80s once again.

The aforementioned cold front will push through the region on
Thursday. As a result, scattered showers and thunderstorms will
be possible in the afternoon/evening. Thursday will be slightly
warmer, and noticeably more humid. Given the warm and humid air
mass and at least modest shear, owing to the close proximity of
the mid-upper trough, some storms could produce gusty winds and
maybe even some hail. A little too far out to say for sure, but
can't rule it out.

High pressure builds in on Friday behind the front, with high
temperatures expected to be near, to slightly below, average.
Meanwhile, the cold front will stall just to our south,
potentially bringing showers and thunderstorms to southern
portions of the forecast area. It is always tough to nail down
exactly where the front will stall, especially several days out,
so this will have to be watched in the coming days.

For the weekend, a great deal of uncertainty exists amongst
model guidance at this point. There is the potential for
tropical cyclone development in the Gulf of Mexico, which could
bring rain to the area during the weekend. However, there are
models that also keep us completely dry for the weekend, and
bring the rain from this system in early next week. So, really,
it is just far too early to speculate. For now, will bring in
some POPs for Saturday, but keep them fairly low for now.

&&

.AVIATION /01Z MONDAY THROUGH FRIDAY/...
Main concern this evening will be showers and isolated
thunderstorms with localized reductions at times. Overnight,
cold front pushing south and undercutting warm moist air will
likely lead to IFR cigs, which may linger much of Monday before
breaking up late. Conditions will then become VFR by Monday
night. Patchy fog possibly a concern late Monday night/early
Tuesday, but otherwise VFR for Tuesday.

VFR conditions expected Wednesday, as high pressure keeps
things dry. Not expecting any wind issues either, with light
winds expected both days.

A cold front on Thursday will bring showers and storms to the
region, which may lead to flight restrictions. However, am
expecting conditions to be primarily VFR outside of
thunderstorms.

&&

.MARINE...
Thunderstorm wind gusts are the main concern this evening into
the overnight, but storms will likely be less gusty than
yesterday since less instability is present to fuel them.
Northerly flow behind slow moving cold front and ahead of
building high pressure likely leads to SCA gusts on much of the
waters Monday into Monday evening, so SCA has been raised. Winds
relax Tuesday as gradient relaxes while high builds in.

Winds remain below SCA criteria for at least Wednesday and
Thursday, as high pressure builds over the region on Wednesday,
before sliding offshore by Thursday. Winds on Thursday, while
slightly stronger out of the SW, should remain below SCA
criteria. However, could see some stronger gusts in any
thunderstorms over the waters.

&&

.HYDROLOGY...
PW's being over 2 inches combined with potential for slow moving
thunderstorms through late tonight has prompted a flash flood
watch for most of the region. Main focus overnight is likely to
take place across the eastern panhandle of WV, north central
MD, and perhaps northern VA.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Flash Flood Watch until 6 AM EDT Monday for DCZ001.
MD...Flash Flood Watch until 6 AM EDT Monday for MDZ003>006-011-013-
     014-016-501>506.
VA...Flash Flood Watch until 6 AM EDT Monday for VAZ025>031-036>040-
     050>057-501>508.
WV...Flash Flood Watch until 6 AM EDT Monday for WVZ050>053-055-
     501>506.
MARINE...Small Craft Advisory from 6 AM to 6 PM EDT Monday for ANZ532-
     533-540-541.
     Small Craft Advisory from 6 AM Monday to midnight EDT Monday
     night for ANZ534-537-542-543.
     Small Craft Advisory from 6 AM to 2 PM EDT Monday for ANZ530-
     531-538-539.

&&

SYNOPSIS...RCM
NEAR TERM...MM/RCM
SHORT TERM...RCM
LONG TERM...CJL
AVIATION...MM/RCM/CJL
MARINE...MM/RCM/CJL
HYDROLOGY...RCM/MM
Hazardous weather outlook, Jul 7, 10:00 PM EDT, 2 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
1000 PM EDT Sun Jul 7 2019

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-081000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
1000 PM EDT Sun Jul 7 2019

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...Tonight

A Flash Flood Watch is in effect through late tonight for the
Washington and Baltimore Metropolitan areas. Scattered incidents
of flooding are possible due to slow moving showers and
thunderstorms.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are asked to report any severe weather or flooding to
the National Weather Service via normal procedures.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-081000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
1000 PM EDT Sun Jul 7 2019

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...Tonight

A Flash Flood Watch is in effect through late tonight for portions
of northern Virginia, eastern West Virginia, and central and
western Maryland. Scattered incidents of flooding are possible
due to slow moving showers and thunderstorms.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are asked to report any flooding to the National Weather
Service via normal procedures.

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 12:48 AM EDTSevere Thunderstorm WarningLWXLoudoun42 min
Jul 8, 2:22 AM EDTAreal Flood WarningLWXLoudoun6 hr
Jul 8, 6:56 AM EDTAreal Flood WarningLWXLoudoun8 hr
Jul 8, 7:46 AM EDTFlash Flood WarningLWXArlington, Fairfax, Loudoun, City of Falls Church5 hr
Jul 8, 8:20 AM EDTFlash Flood WarningLWXArlington, Fairfax, City of Alexandria, City of Fairfax5 hr
Jul 8, 9:21 AM EDTFlash Flood Warning EmergencyLWXArlington, Fairfax, City of Alexandria114 min
Jul 8, 10:32 AM EDTSpecial Marine WarningLWX118 min
Jul 8, 11:43 AM EDTCoastal Flood AdvisoryLWXArlington, City of Alexandria, City of Falls Church16 hr
Jul 8, 12:43 PM EDTSpecial Marine WarningLWX81 min
Jul 8, 12:53 PM EDTAreal Flood WarningLWXArlington, Fairfax, City of Alexandria, City of Fairfax, City of Falls Church5 hr
Jul 7, 11:11 PM EDTAreal Flood WarningLWXAllegany2 hr
Jul 7, 11:24 PM EDTAreal Flood WarningLWXFrederick, Washington12 hr
Jul 8, 5:35 AM EDTAreal Flood WarningLWXFrederick, Washington8 hr
Jul 8, 6:41 AM EDTFlash Flood WarningLWXFrederick3 hr
Jul 8, 7:10 AM EDTFlash Flood WarningLWXFrederick, Montgomery6 hr
Jul 8, 7:40 AM EDTAreal Flood WarningLWXBaltimore, Carroll, Frederick8 hr
Jul 8, 7:49 AM EDTRiver Flood WarningLWXMontgomery15 hr
Jul 8, 8:25 AM EDTAreal Flood WarningLWXHoward4 hr
Jul 8, 8:42 AM EDTFlash Flood WarningLWXHoward, Montgomery2 hr
Jul 8, 9:07 AM EDTFlash Flood WarningLWXCharles, Prince George's4 hr
Jul 8, 11:17 AM EDTFlash Flood WarningLWXSaint Mary's3 hr
Jul 8, 11:18 AM EDTSevere Thunderstorm WarningLWXSaint Mary's42 min
Jul 8, 11:21 AM EDTAreal Flood WarningLWXCalvert3 hr
Jul 8, 12:23 PM EDTAreal Flood WarningLWXAnne Arundel, Howard4 hr
Jul 8, 12:50 PM EDTAreal Flood WarningLWXMontgomery, Prince George's8 hr
Jul 8, 12:57 PM EDTAreal Flood WarningLWXCharles, Prince George's, Saint Mary's5 hr
Jul 8, 6:40 PM EDTAreal Flood WarningLWXPrince George's15 hr
Jul 8, 7:13 PM EDTAreal Flood WarningLWXSaint Mary's4 hr
Jul 8, 12:42 AM EDTFlash Flood WarningLWXJefferson3 hr

Nearby

Flash Flood Warnings in Maryland, 2019Flash Flood Warnings in West Virginia, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.